Kansas, 2013

Hail and Damaging Wind in Kansas, June 8, 2013

June 8, 2013 · NWS DDC · 17 events in 7 counties and zones

A northwest flow jet streak provided the lift of enhanced low and mid level moisture to produce thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A northwest flow jet streak provided the lift of enhanced low and mid level moisture to produce thunderstorms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 1:22 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 8, 1:22 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT SAT JUN 8 2013

...UPDATE TO LONG TERM/FIRE WX SECTIONS...

.SYNOPSIS...
ISSUED AT 119 PM CDT SAT JUN 8 2013

A NORTHWEST FLOW JET STREAKED WAS IMPINGING ON WESTERN KANSAS
MID-AFTERNOON. PRONOUNCED MID-TROPOSPHERIC DRYING WAS EVIDENT ON
WATER VAPOR LOOP IN THE LEFT-FRONT QUADRANT OF THE JET STREAK FROM
NEAR CHEYENNE, WY NORTHWARD INTO CENTRAL/EASTERN MONTANA. THERE WAS
AN AXIS OF ENHANCED MID-LEVEL MOISTURE JUST AHEAD OF THE DRY
INTRUSION. THIS PROMOTED DEVELOPMENT OF ACCAS AND ATTENDANT
SPRINKLES/LIGHT RAIN SHOWERS FROM NORTHWESTERN/NORTH-CENTRAL KANSAS
INTO CENTRAL AND WESTERN NEBRASKA. THE BOUNDARY LAYER WAS ONLY
MARGINALLY MOIST WITH EARLY AFTERNOON DEWPOINT TEMPERATURES MAINLY
IN THE MID-50S DEGF. THE FRONT AT 18Z EXTENDED FROM NEAR JOHNSON TO
SCOTT CITY TO HILL CITY...WITH A CONTINUED PUSH SOUTH AND EAST. AS
OF 18Z...THE ENVIRONMENTAL SETTING ALONG AND AHEAD OF THE FRONT WAS
MARGINALLY UNSTABLE WITH SBCAPE AROUND 1500 J/KG...MAINLY ACROSS FAR
SOUTHWESTERN KANSAS. PER SPC MESOSCALE ANALYSIS PAGE AT 18Z, 0-6KM
AGL BULK SHEAR VALUES OF AROUND 35 KNOTS WITH NEARLY 90-DEGREE
VEERING IN THE 850-500MB LAYER SUPPORT ORGANIZED CONVECTIVE
STRUCTURES, INCLUDING SUPERCELLS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 119 PM CDT SAT JUN 8 2013

CONVECTIVE MODE, DURATION, SEVERITY ARE THE MAIN CHALLENGE IN THE
"TONIGHT" PERIOD OF THE FORECAST. JUST ABOUT ALL SHORT-TERM HIGH
RESOLUTION MODELS SHOW CONVECTIVE DEVELOPMENT AT OR SHORTLY AFTER
20Z ALONG THE FRONT. THE HRRR DOES SUGGEST INDIVIDUAL COHERENT CELLS
(PERHAPS SUPERCELLS) AS THE INITIAL MODE. THE PREVIOUS FORECAST
CONCERN FOR HAIL UP TO GOLFBALL SIZE IN THE STRONGEST STORM STILL
LOOKS JUSTIFIED. ONCE AN ESTABLISHED COLD POOL IS GENERATED...THE
GROWTH UPSCALE WILL LEAD TO A TRANSITION IN SEVERE THREAT FROM ONE
OF LARGE HAIL TO ONE OF DAMAGING STRAIGHT LINE WINDS. WHEN AND WHERE
EXACTLY THIS WILL TRANSITION IS STILL UNCERTAIN...BUT BY 00Z THE
GENERAL THINKING IS THAT CONVECTIVE MODE SHOULD BE
QUASI-LINEAR...ESPECIALLY IN THE CENTRAL AND SOUTH-CENTRAL KANSAS
PORTION OF THE DDC FORECAST AREA (ALONG AND EAST OF HIGHWAY 183).
FARTHER SOUTH AND WEST...SUPERCELL STRUCTURES MAY LAST A BIT LONGER
WITH SLIGHTLY A BIT MORE CAPPING TO KEEP CONVECTION FROM GROWING
UPSCALE TOO QUICKLY.  NO CHANGE WAS REQUIRED IN THE POP/WX GRIDS
WITH 60-70 POPS STILL QUITE REASONABLE. STRONG/SEVERE CONVECTION
SHOULD CLEAR THE ENTIRE DDC FORECAST AREA (EAST AND SOUTH OF BARBER,
COMANCHE, PRATT COUNTIES) DURING THE 01-03Z TIME FRAME AS THE FRONT
CONTINUES ITS PUSH SOUTH AND EAST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 222 PM CDT SAT JUN 8 2013

SUMMER IS HERE TO STAY.

SUNDAY NIGHT/MONDAY:

DURING LATE NIGHT SUNDAY INTO MONDAY MORNING, WINDS WILL EVENTUALLY
VEER SOUTHERLY. THIS SHOULD KEEP MINS IN THE UPPER 60S ALONG THE OKLAHOMA
BORDER TO LOWER 60S ALONG INTERSTATE 70. 500 HPA RIDGING AND ASSOCIATED
SUBSIDENCE WILL KEEP THE FORECAST PRECIPITATION FREE FOR THE BEGINNING
OF THE WORK WEEK. MAXIMUM TEMPERATURES MONDAY WILL BE VERY WARM TO HOT
WITH HIGHS IN THE UPPER 90S TO LOWER 100S. THE WARMEST TEMPS ARE EXPECTED
ALONG THE COLORADO BORDER WHERE 850 HPA TEMPERATURES WILL BE NEAR 34
DEG C. HAVE USED ECMWF FOR TEMP GUIDANCE AND NUDGED TEMPS DOWN AS THIS
MODEL TYPICALLY OVERDOES A SUPER ADIABATIC LAPSE RATE NEAR THE SURFACE.

TUESDAY:

A LEE INDUCED LOW/TROF WILL STRENGTHEN TUESDAY. THIS WILL CREATE STRONGER
DOWNSLOPE WINDS AND THE 850 HPA WARM PLUME WILL ADVECT FARTHER EAST.
VALUES IN THE 32-36 DEG C RANGE ARE EXPECTED ACROSS THE REGION. THIS
SUPPORTS MIX DOWN TEMPERATURES (OBVIOUSLY MUCH HIGHER THAN 850 HPA)
IN THE LOW 100S. AGAIN, USED THE ECMWF AS A BASIS AND THE NUDGED DOWN
TO REDUCE THE IMPACTS FROM THE MODEL GENERATED SUPER ADIABATIC LAPSE
RATE. NO PRECIPITATION IS EXPECTED AS A STRONG 591 DM RIDGE CONTINUES
ALONG WITH ASSOCIATED SUBSIDENCE THROUGH THE ATMOSPHERIC COLUMN. LASTLY,
CRITICAL FIRE WEATHER CONDITIONS HAVE BEEN ADDRESSED IN THE FIRE WX
SECTION BELOW.

WEDNESDAY AND BEYOND:

MORE OF THE SAME IS EXPECTED FOR THE REST OF THE FORECAST PERIOD. A
WEAK FRONT MAKE TRAVERSE THE REGION WEDNESDAY, HOWEVER COMPRESSIONAL
WARMING AHEAD OF THE FRONT WILL LEAD TO HOT TEMPERATURES SOUTH OF THE
FRONT. THERE WILL NOT BE MUCH IN THE WAY OF COLD AIR ADVECTION ASSOCIATED
WITH THE FRONT, SO NORTHERN ZONES MAY "COOL OFF" TO THE 90S. THURSDAYS
ONWARDS, THE 850 HPA WARM PLUME WILL REDEVELOP AND ADVECT EASTWARDS
ON FRIDAY. THIS SUPPORTS HOT TEMPERATURES IN THE LOW 100S. MINIMUMS
WILL BE IN THE 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1254 PM CDT SAT JUN 8 2013

A COLD FRONT WILL MOVE ACROSS THE SOUTHWEST AND WEST-CENTRAL
KANSAS REGION THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED IN
VICINITY OF HYS, GCK, AND DDC TERMINALS LATE THIS AFTERNOON
THROUGH EARLY EVENING (ROUGHLY 22Z THROUGH 01Z TIME FRAME). BEHIND
THE FRONT...NORTH TO NORTHEAST WINDS OF 15 TO 20 KNOTS IS EXPECTED
INITIALLY...WITH A DECREASE IN WIND SPEED AFTER 06Z SUNDAY.

&&

.FIRE WEATHER...
ISSUED AT 222 PM CDT SAT JUN 8 2013

CRITICAL FIRE WEATHER CONDITIONS STILL LOOK POSSIBLE TUESDAY AFTERNOON.
THIS IS A RESULT OF HOT TEMPERATURES, LOW DEWPOINTS, AND BREEZY/WINDY
SOUTHWESTERLY DOWNSLOPE WINDS. RH'S COULD STILL BE AOB 15 PERCENT WEDNESDAY
ONWARD, BUT WINDS ARE MORE UNCERTAIN AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  91  65 100 /  40   0   0   0
GCK  58  91  65 101 /  30   0   0   0
EHA  59  93  69 101 /  30   0   0   0
LBL  61  93  67 102 /  40   0   0   0
HYS  58  87  61  96 /  20  10   0   0
P28  63  89  67  97 /  70  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...SUGDEN
AVIATION...UMSCHEID
FIRE WEATHER...SUGDEN
Hazardous weather outlook, Jun 8, 3:45 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CDT SAT JUN 8 2013

KSZ030-031-043>046-061>066-074>081-084>090-091130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
445 AM CDT SAT JUN 8 2013 /345 AM MDT SAT JUN 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG A LINE FROM ULYSSES TO GARDEN
CITY TO HAYS BY 3 TO 4 PM. THE STORMS ARE EXPECTED THROUGH MEADE,
DODGE CITY AND LACROSSE BY 5 OR 6 PM AND PRATT AND MEDICINE LODGE
BETWEEN 7 AND 8 PM. THESE STORMS COULD BE SEVERE WITH HAIL AS
LARGE AS GOLFBALLS AND WIND GUSTS AS HIGH AS 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS WITH LOW RELATIVE HUMIDITY AND
GUSTY SOUTHWEST WINDS WILL EXIST TUESDAY AND THEN AGAIN BY THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM ALONG AND EAST OF A
LINE FROM ULYSSES TO GARDEN CITY TO HAYS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jun 8, 2:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT SAT JUN 8 2013

KSZ030-031-045-046-082115-
ELLIS-NESS-RUSH-TREGO-
311 PM CDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NORTHEASTERN NESS...
SOUTHEASTERN TREGO AND WESTERN RUSH COUNTIES...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BROWNELL...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN ELLIS...NORTHEASTERN NESS...SOUTHEASTERN TREGO AND
WESTERN RUSH COUNTIES...INCLUDING THE CITY OF LIEBENTHAL...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3911 9903 3889 9903 3843 9933 3841 9996
      3914 9945 3914 9920
TIME...MOT...LOC 2011Z 281DEG 16KT 3868 9961

UMSCHEID

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
June 8, 2:40 PM CST
Where
Rush County, 2.82 mi N of Mc Cracken
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -99.580

Thunderstorm Wind, Ellis

When
June 8, 3:02 PM CST
Where
Ellis County, Victoria
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.850, -99.150

Five power poles were blown down by the high wind.

Hail, Hodgeman

When
June 8, 3:20 PM CST
Where
Hodgeman County, 1.48 mi SSW of Hanston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.100, -99.730

Hail, Ford

When
June 8, 3:27 PM CST
Where
Ford County, 7.25 mi NNW of (Ddc)dodge City Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.870, -100.010

Hail, Ford

When
June 8, 3:35 PM CST
Where
Ford County, 2.76 mi N of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.790, -100.020

Funnel Cloud, Ford

When
June 8, 3:38 PM CST
Where
Ford County, 0.55 mi W of Wright
Reported by
Storm Chaser
Coordinates
37.780, -99.890

Hail, Ford

When
June 8, 3:38 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -100.010

Hail, Ford

When
June 8, 3:48 PM CST
Where
Ford County, 8.64 mi NE of Howell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.870, -100.070

Hail, Ford

When
June 8, 3:54 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

Hail, Meade

When
June 8, 4:00 PM CST
Where
Meade County, 0.69 mi S of Missler
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -100.430

Funnel Cloud, Ford

When
June 8, 4:05 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Reported by
NWS Employee
Coordinates
37.760, -99.970

This was a high based funnel with no change of developing to the ground.

Hail, Ford

When
June 8, 4:20 PM CST
Where
Ford County, 7.03 mi SSW of Wilroads
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.960

Hail, Ford

When
June 8, 4:45 PM CST
Where
Ford County, 7.64 mi WNW of Bloom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -100.030

The hail was mostly pea sized.

Hail, Clark

When
June 8, 4:55 PM CST to 5:09 PM CST
Where
Clark County, 1.3 mi WNW of Minneola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -99.990

The lasted for 14 minutes.

Hail, Clark

When
June 8, 5:00 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.440, -100.010

Hail, Clark

When
June 8, 5:05 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.440, -100.010

Hail, Seward

When
June 8, 5:10 PM CST
Where
Seward County, 7.81 mi ESE of Hayne
Measured
1.75 in hail
Reported by
Public
Coordinates
37.040, -100.680

The covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464724, 464742, 464725, 464744, 464727, 464722, 464729, 464730, 464731, 464732, 464723, 464734, 464735, 464739, 464737, 464738, 464741.